Announcement

Collapse
No announcement yet.

ciprofloxacin

Collapse
This topic is closed.
X
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • ciprofloxacin

    Hi All,
    I was recently prescribed ciprofloxacin for an infection and had a few side effects. The dosage was 500 mg twice a day. Within 24 hours I had a full body rash, which I can live with (not itchy just not attractive) but I had vision problems that scared the bejeezus out of me. I have recovered but thought I should share what happened. The vision problems were a loss of central vision and an 'aura' of tiny flashes that appeared in an arc and obstructed my vision. It lasted about 2 hours. But in that two hours I thought I was having a retinal detachment. I called my doctor and reported the problems. She told me to stop taking it and to see an ophthalmologist if it continued. I had already called my OD.

    I immediately thought about my LASIK surgery while this was happening (considering all I had been thru w/dry eye etc. post-lasik) and was beyond concerned. Gratefully, the vision problems subsided but those that know me know that I was researching the heck out of this while it was happening.

    My take away: I am probably allergic to this class of anti-biotic. HOWEVER, I suspect that the potential side effects of this anti-biotic should cause post-lasiks to be cautious/informed before taking it.
    Cindy

    "People may not always remember exactly what you said or what you did, but they will always remember how you made them feel." ~ Unknown

  • #2
    Originally posted by Cindy View Post
    Hi All,
    I was recently prescribed ciprofloxacin for an infection and had a few side effects. The dosage was 500 mg twice a day. Within 24 hours I had a full body rash, which I can live with (not itchy just not attractive) but I had vision problems that scared the bejeezus out of me. I have recovered but thought I should share what happened. The vision problems were a loss of central vision and an 'aura' of tiny flashes that appeared in an arc and obstructed my vision. It lasted about 2 hours. But in that two hours I thought I was having a retinal detachment. I called my doctor and reported the problems. She told me to stop taking it and to see an ophthalmologist if it continued. I had already called my OD.

    I immediately thought about my LASIK surgery while this was happening (considering all I had been thru w/dry eye etc. post-lasik) and was beyond concerned. Gratefully, the vision problems subsided but those that know me know that I was researching the heck out of this while it was happening.

    My take away: I am probably allergic to this class of anti-biotic. HOWEVER, I suspect that the potential side effects of this anti-biotic should cause post-lasiks to be cautious/informed before taking it.
    Hi Cindy,
    This to me sound like a classic migraine attack with aura. The vessels contract so you loose your central vision. It doesnt have to include head ache. I had a lot of this from age 18 to 25. Then nothing until one attack 20 years later.

    Comment


    • #3
      If it's a reaction to oral antibiotic (any antibiotic), it could be intracranial hypertension - increased cerebrospinal fluid pressure.

      Hope your OD did thorough vision (inc visual fields) and eye (retina, inc looking for papilloedema on optic nerve heads). If signs, refer to Ophthalmologist for further optic nerve exam, inc optical coherence tomography and conservative management eg diuretics.

      Our drug reaction to tetracycline was: peripheral vision wavering, transient visual obscurations inc 2/3 sec camera-shutter blackout esp on leaning over, grey dots in vision inc on closing eyes, occasional light dots sometimes swimming, difficulty on stairs, some confusion, various headaches. Unlike migraine, can relieve pressure partly sometimes on standing and moving around, sleeping propped up. Further symptoms might be: incapacitating headache similar to migraine, nausea, various diverse neurology inc loss of coordination or sensitivity, icy-cold hands and feet. Double vision (diplopia) should particularly trigger Neuro-ophthalmology exam and regular follow-up. LM's eye symptoms mostly have headache but not always, so regular monitoring eye checks.

      Differential diagnosis is, of course, migraine. But if it resolved after stopping oral meds, it's the meds. Triage for headache and eyes symptoms should always inc tendon hammer, ophthalmoscope, stethoscope (TOS).

      In the spirit of Cindy's post, please take a look at this news story http://www.bbc.co.uk/news/uk-england...ngham-20713587 That's our kinda guy, Dr David Nicholl, Birmingham UK, with an ongoing international research programme still open to collaborators - to prevent vision loss in patients overlooked with eye symptoms http://www.rcpe.ac.uk/journal/issue/..._4/nicholl.pdf

      To queue-jump if in triage, say suspect a 'drug reaction' (and show the drug, which could be anything, even hormone pill). These symptoms can also have other metabolic causes.

      Sunshine's right on migraine - I get optical migraines too when I'm stressed, very similar. Mine are shimmering and vision loss 20 mins that resolve on closing eyes and relaxing.

      But Littlemermaid has chronic intracranial hypertension from course of oral tetracycline followed by course of oral macrolide (for blepharitis/ocular rosacea), still not completely resolved on/off acetazolomide for occasional recurrence, and optic nerve swelling from IH came back when she had been off oral meds 6m. She still gets electrophysiology tests every 6m, that is 4y later, still got occasional symptoms.

      If they suspect it's IH and hasn't resolved, I would get a head CT or MRI scan before anyone does a lumbar puncture, just in case there's something else or the brain has shifted (LP opening pressures are definitive for IH). Eg Arnold-Chiari 1 herniation of cerebellum was found for Littlemermaid which may shift on LP.

      Hope it's all gone away and you've had a satisfactory 2/3m eye and vision check. I'm just sayin'! Websites for worse-case scenarios:
      http://en.wikipedia.org/wiki/Idiopat...l_hypertension
      http://www.ihrfoundation.org/
      http://www.iih.org.uk/

      She was given oral antibiotics: Lymecycline 408mg one/day, stopped on severe reaction at 6 weeks. 3wks later (papilloedema not quite resolved) was started on Erythromycin 250mg four/day for 1wk, 125mg 4/day for 4wk, 125mg 3/day for 4wk, 2/day for 4wk, 1/day for 4wk. Second reaction at 11wks.

      Anyone have experience or views on this, I'd love to hear it.
      Last edited by littlemermaid; 25-Jan-2013, 14:31.
      Paediatric ocular rosacea ~ primum non nocere

      Comment

      Working...
      X

      Debug Information